Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 8, 1998, 9:30 PM EST for Wilkes County, Yadkin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 9:30 PM EST (02:30 UTC)
- Expired
- Jan 8, 1998, 10:15 PM EST
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS01 KRNK 090229 RRA SVRRNK NCC193-197-090315- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 930 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN NORTH CAROLINA ...EASTERN WILKES COUNTY ...WESTERN YADKIN COUNTY AT 930 PM EST...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHEAST OF WILKESBORO OR 6 MILES SOUTH SOUTHEAST OF WINDY GAP MOVING NORTH NORTHEAST AT 40 MPH. SEVERE WEATHER IS EXPECTED TO REACH... CLINGMAN AROUND 945 PM EST ROARING RIVER AROUND 945 PM EST SWANCREEK AROUND 945 PM EST ARLINGTON AROUND 950 PM EST BOONVILLE AROUND 955 PM EST BENHAM AROUND 955 PM EST SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 8, 7:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EST THU JAN 8 1998 RECOMMENDATIONS... RDU...THANKS FOR THE CALL. WBC AND CRW...ADD CHC OF TSTM TO TONIGHTS FORECAST. DISCUSSION... KFCX 88D AT 2350Z SHD A FEW SHOWERS ARD CLT. LOOKING AT KGSP 88D PIX SHWD SCT SHRA/TS ACRS PORTIONS OF ERN TN...SC AND GA. SAT LOOP SHWD CLDS SPREADING NORTH FM CAROLINAS...GA AND TN. THE RNK 00Z SOUNDING HAD A LI OF MINUS 3...PRECIP WATER 0.63 INCHES AND A WET BULB ZERO AT 5600. REVIEW OF THE 12Z RUN INDCTD SIMILIAR SOLUTIONS FOR FA DURG THE PD. ALOFT THE TN VORT MAX ROTATES EASTWARD. EXAMINATION OF THE ETA/NGM PCGRIDS TM SCTNS OVR RNK INDCTD BROAD LIFT UNTIL 24 HOURS AND LOW LEVL MOISTURE HOLDING UNTIL 36 HOURS. THE 850MB ZERO LINE DROPS SOUTH ACRS CWA BY 00Z ON THE 10TH. AT THE SFC FNT PUSHES EAST ACRS THE FA. ANYHOW FOR TONIGHT FORECAST...IT WILL BE MOSTLY CLOUDY WITH SCT SHOWERS AND THUNDERSTORMS. LOWS WL VRY FRM THE LOWER 40S TO THE LOWER 50S. KK
In the hours before
Special weather statement, Jan 8, 3:50 PM EST, 5 hours 40 minutes before
NCZ001>005-018>020-VAZ018>020-022>024-032>035-043-082220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST THU JAN 8 1998 ...THE FLASH FLOOD WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA HAS EXPIRED... THE ORGANIZED HEAVY RAIN HAS ENDED ACROSS THE REGION WITH ONLY WIDELY SCATTERED SHOWERS NOTED. DURING THE EVENING HOURS THERE MAY STILL BE A FEW SHOWERS...POSSIBLY WITH BRIEF DOWNPOURS...BUT THESE ARE NOT EXPECTED TO PRODUCE WIDESPREAD HEAVY RAIN. ANY FLOOD WATERS ASSOCIATED WITH SMALL RIVERS AND STREAMS WILL GRADUALLY ABATE THROUGH THE EVENING.
Special weather statement, Jan 8, 3:50 PM EST, 5 hours 40 minutes before
NCZ001>005-018>020-VAZ018>020-022>024-032>035-043-082220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST THU JAN 8 1998 ...THE FLASH FLOOD WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA HAS EXPIRED... THE ORGANIZED HEAVY RAIN HAS ENDED ACROSS THE REGION WITH ONLY WIDELY SCATTERED SHOWERS NOTED. DURING THE EVENING HOURS THERE MAY STILL BE A FEW SHOWERS...POSSIBLY WITH BRIEF DOWNPOURS...BUT THESE ARE NOT EXPECTED TO PRODUCE WIDESPREAD HEAVY RAIN. ANY FLOOD WATERS ASSOCIATED WITH SMALL RIVERS AND STREAMS WILL GRADUALLY ABATE THROUGH THE EVENING.
Local storm report, Jan 8, 4:20 PM EST, 5 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU JAN 08 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM COUNTYWIDE NC FLASH FLOODING
01/08/98 ASHE NUMEROUS ROADS FLOODED
AND CLOSED...MAINLY ACROSS
NORTHERN PORTION OF
COUNTY.
0230 AM ALLISONIA VA FLASH FLOODING
01/08/98 PULASKI ROUTE 693 FLOODED AND
CLOSED NEAR ALLISONIA.
0300 AM COUNTYWIDE VA FLASH FLOODING
01/08/98 GILES TWO HOUSES FLOODED NEAR
PEARISBURG. LITTLE STONEY
AND BIG STONEY CREEK
FLOODED. SEVERAL SMALL MUD
SLIDES ALONG ROUTE 100.
0330 AM CHRISTIANSBURG VA FLASH FLOODING
01/08/98 MONTGOMERY CRAB CREEK FLOODED A ROAD.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:40 PM EST | Severe Thunderstorm Warning | RNK | Surry | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.